Alert archive / Missouri / Tornado Warnings in 2008
Tornado Warning 165, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Sep 2, 2008, 4:47 PM CDT for Barry County, Stone County, Missouri. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2008, 4:47 PM CDT (21:47 UTC)
- Expired
- Sep 2, 2008, 5:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Barry County, MO, Stone County, MO
The radar
The Springfield radar (KSGF), 76 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 5:12 PM CDT | TSTM WND DMG | Eagle Rock, MO | SEVERAL TREES DAMAGED. |
| Sep 2, 5:12 PM CDT | TORNADO | 2 Ese Eagle Rock, MO | A NWS STORM SURVEY HAS CONFIRMED EYEWITNESS REPORTS OF A WEAK SHORT LIVED TORNADO THAT DEVELOPED AT TABLE ROCK LAKE MOVED WNW AND LIFTED NEAR LAKEVIEW LANE IN THE CHAIN OF LAKES. TORNADO WINDS ARE ESTIMATED AT 60 MPH WITH A PATH OF 1 MILE AND A WIDTH OF 75 YAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KSGF 022147 TORSGF MOC009-209-022215- /O.NEW.KSGF.TO.W.0165.080902T2147Z-080902T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 447 PM CDT TUE SEP 2 2008 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN BARRY COUNTY IN SOUTHWEST MISSOURI... SOUTHERN STONE COUNTY IN SOUTHWEST MISSOURI... * UNTIL 515 PM CDT. * AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO NEAR OAK GROVE...OR 10 MILES SOUTH OF KIMBERLING CITY... MOVING NORTHWEST AT 31 MPH. * THE TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN BARRY AND SOUTHERN STONE COUNTIES...INCLUDING THE TOWNS OF GOLDEN AND EAGLE ROCK. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. LAT...LON 3670 9380 3652 9333 3649 9335 3649 9391 TIME...MOT...LOC 2147Z 113DEG 27KT 3650 9351 $$ BARJENBRUCH
1 follow-up statement
000
WWUS53 KSGF 022204
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 PM CDT TUE SEP 2 2008
MOC209-022213-
/O.CAN.KSGF.TO.W.0165.000000T0000Z-080902T2215Z/
STONE MO-
503 PM CDT TUE SEP 2 2008
...THE TORNADO WARNING FOR SOUTHERN STONE COUNTY IS CANCELLED...
LAT...LON 3655 9388 3658 9386 3661 9385 3670 9380
3668 9373 3667 9372 3662 9359 3652 9359
3649 9360 3649 9390
TIME...MOT...LOC 2203Z 113DEG 27KT 3655 9367
$$
MOC009-022215-
/O.CON.KSGF.TO.W.0165.000000T0000Z-080902T2215Z/
BARRY MO-
503 PM CDT TUE SEP 2 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
SOUTHEASTERN BARRY COUNTY...
AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO NEAR GOLDEN...OR 15 MILES SOUTHWEST OF KIMBERLING
CITY...MOVING NORTHWEST AT 31 MPH.
THIS TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
BARRY COUNTY...INCLUDING THE TOWN OF EAGLE ROCK.
EAGLE ROCK AND ROARING RIVER STATE PARK ARE IN THE PATH OF THIS
STORM. THOSE PARTICIPATING IN OUTDOOR ACTIVITIES IN THE PATH OF THIS
STORM NEED TO FIND A STURDY SHELTER IMMEDIATELY.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW. IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
LAT...LON 3655 9388 3658 9386 3661 9385 3670 9380
3668 9373 3667 9372 3662 9359 3652 9359
3649 9360 3649 9390
TIME...MOT...LOC 2203Z 113DEG 27KT 3655 9367
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Sep 2, 3:51 PM CDT, 56 minutes earlier.
Area forecast discussion, Sep 2, 3:51 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 PM CDT TUE SEP 2 2008
.DISCUSSION...
THE FOCUS OF THE FORECAST IS ON THE THREAT FOR HEAVY
RAIN...EXCESSIVE RAINFALL AND FLOODING AS TROPICAL MOISTURE
ASSOCIATED WITH GUSTAV INTERACTS WITH A FRONT IN SOUTHWEST
MISSOURI TONIGHT THROUGH FRIDAY. A SLIGHT THREAT OF ISOLATED
BRIEF WEAK TORNADOES IS POSSIBLE WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON DUE TO STRONG LOW LEVEL WIND SHEAR FROM
GUSTAV.
SHORT TERM (TONIGHT THROUGH FRIDAY)...
AT 3 PM SURFACE COLD FRONT EXTENDS ACROSS NORTHWEST MISSOURI INTO
WESTERN OKLAHOMA. TROPICAL DEPRESSION GUSTAV IS CENTERED OVER THE
ARK LATEX MOVING TO THE NORTH NORTHWEST.
CLOUD COVER AND TROPICAL MOISTURE HAS STEADILY INCREASED ACROSS
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS THIS AFTERNOON. RAIN
SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON
ACROSS SOUTHERN MISSOURI ASSOCIATED WITH THE OUTER BANDS OF THIS
TROPICAL MOISTURE ADVECTING NORTH. A MORE SIGNIFICANT BAND OF
CONVECTION EXTENDS ACROSS NORTHERN ARKANSAS. AS THIS BAND
MIGRATES NORTH...WILL NEED TO CLOSELY WATCH THUNDERSTORM
DOWNDRAFTS MIXING DOWN STRONGER EASTERLY WINDS ALOFT.
THE GFS AND ECMWF SOLUTIONS REMAIN CONSISTENT WITH BRINGING THE
SURFACE COLD FRONT INTO SOUTHWEST MISSOURI TONIGHT WITH THIS
BOUNDARY LINGERING THROUGH FRIDAY. FORECAST MODELS PROG GUSTAV TO
CONTINUE TO WEAKEN INTO A REMNANT LOW AND TRACK NORTHEAST ALONG
THIS BOUNDARY INTERACTING WITH A TROPICAL AIRMASS WITH
PRECIPITABLE WATER VALUES PROGGED NEAR 2 INCHES.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTHWEST
MISSOURI BEGINNING EARLY WEDNESDAY THROUGH FRIDAY MORNING. WITH A
TROPICAL AIRMASS AND DEEP EAST TO SOUTHEAST FLOW INTERACTING WITH
THIS BOUNDARY WIDESPREAD RAINFALL AMOUNTS OF 3 TO 6 INCHES WILL
BE POSSIBLE GENERALLY ALONG AND SOUTHEAST OF A LINE FROM JOPLIN
TO WARSAW. THE FLASH FLOOD WATCH FURTHER DETAILS THE CONCERNS FOR
FLASH FLOODING...AREAL FLOODING AND RIVER FLOODING.
THE HEAVY RAIN IS EXPECTED WEDNESDAY AND THURSDAY ASSOCIATED WITH
THE STRONGEST LIFT AS THE REMNANT LOW MOVES ACROSS THE AREA. THE
THREAT FOR HEAVY RAIN...ALONG WITH RAIN CHANCES...SHOULD
GRADUALLY TAPER FROM WEST TO EAST ACROSS THE FORECAST AREA LATE
THURSDAY AND FRIDAY MORNING. AN UPPER LEVEL TROUGH WILL MOVE
THROUGH THE NORTHERN PLAINS KICKING THE BOUNDARY AND REMNANT
MOISTURE EAST.
THERE WILL BE A SLIGHT RISK FOR ISOLATED BRIEF WEAK TORNADOES
WEDNESDAY AND THURSDAY...PARTICULARLY ACROSS SOUTHERN MISSOURI...
WHERE STRONG DEEP LAYER SHEAR WILL BE PRESENT WITH 0-2KM SHEAR
NEAR 500 M2/S2 WITH LOW LCLS. INSTABILITY WILL BE A LIMITING
FACTOR TO THE TORNADO POTENTIAL BUT THE THREAT STILL EXISTS.
ANGLE
LONG TERM (SATURDAY THROUGH TUESDAY)...
MISSOURI SHOULD BE DRYING OUT BY SATURDAY AS UPPER FLOW BECOMES
ZONAL AND SURFACE HIGH PRESSURE BUILDS INTO THE REGION. TEMPERATURES
WILL LIKELY HOLD IN THE 80S FOR THE WEEKEND BUT MAY APPROACH 90 ON
SUNDAY. THE GFS OUTPUT ATTEMPTS TO SEND A WEAK SHORTWAVE TROUGH
THROUGH THE FLOW SUNDAY MORNING...BUT WILL LIKELY SEE NO MORE THAN A
SLIGHT INCREASE IN CLOUD COVER ACROSS THE NORTHERN CWA. LONG RANGE
MODELS ARE IN GOOD AGREEMENT IN PULLING A COLD FRONT INTO THE REGION
BY EARLY NEXT WEEK. THIS FRONT SHOULD HAVE PLENTY OF MOISTURE TO
WORK WITH AND WILL LIKELY SEE THUNDERSTORMS MOVING INTO THE
NORTHWESTERN CWA BY MONDAY...AND POPS INCREASING ACROSS THE REST OF
THE CWA MONDAY NIGHT.
BARJENBRUCH
&&
.AVIATION...
FOR THE 18Z TAF PACKAGE...CUMULUS CLOUDS HAVE BUILT IN THIS
MORNING BELOW THE MAIN CIRRUS DECK WITH CIGS BRIEFLY COMING DOWN
TO MVFR. HAVE SINCE SCATTERED OUT WITH CLOUD BASES REMAINING BTWN
2500 AND 3500 FEET. BELIEVE THAT SCATTERED CLOUD COVER WILL
CONTINUE FOR A FEW MORE HOURS WITH THE EXCEPTION OF TEMPORARY
BROKEN CEILINGS PRIOR TO 21Z SGF/22Z JLN. WILL SEE SOME LIGHT RAIN
SHOWERS MOVE INTO BOTH TAF SITES AFTER THIS TIME.
AFTER 00Z...CONDITIONS WILL PROGRESSIVELY WORSEN WITH RAINFALL
INTENSITY GRADUALLY INCREASING...WINDS REMAINING GUSTY OUT OF THE
EAST NORTHEAST...AND CEILINGS PROGRESSIVELY DROPPING WITH THE
INCREASING INFLUX OF GULF MOISTURE. FOR THE TIME
BEING...MAINTAINED MVFR CONDITIONS UNTIL BRINGING IN IFR AT 14Z...WITH
A FAIRLY HIGH CONFIDENCE IN IFR CONDITIONS FROM 14Z THROUGH THE
END OF THE TAF PERIOD.
BARJENBRUCH
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 1 AM CDT WEDNESDAY THROUGH FRIDAY MORNING
FOR MOZ055>058-068>071-079>083-088>098-101>106.
KS...NONE.
&&Hazardous weather outlook, Sep 2, 11:48 AM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1148 AM CDT TUE SEP 2 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031700- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1148 AM CDT TUE SEP 2 2008 ...HEAVY RAIN...EXCESSIVE RAINFALL AND FLOODING POSSIBLE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY THIS AFTERNOON AND ESPECIALLY TONIGHT AS MOISTURE FROM THE WEAKENING TROPICAL SYSTEM GUSTAV INTERACTS WITH A COLD FRONT MOVING INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HEAVY RAIN IS LIKELY WEDNESDAY AND THURSDAY AS REMNANT MOISTURE FROM GUSTAV CONTINUES TO TRACK NORTHWARD...LIFTING UP AND OVER A STATIONARY FRONTAL BOUNDARY OVER THE OZARKS. FLASH FLOODING WILL BE POSSIBLE IN SMALL BASINS...LOW LYING AND POOR DRAINAGE AREAS...AND SOME URBAN AREAS. AREAL FLOODING WILL BE POSSIBLE LATE WEDNESDAY THROUGH FRIDAY DUE TO EXCESSIVE RAINFALL ACROSS A LARGE AREA OF SOUTHWEST AND SOUTH CENTRAL MISSOURI. TOTAL RAINFALL AMOUNTS OF GENERALLY 3 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE ALONG AND SOUTHEAST OF A LINE FROM NEAR JOPLIN TO WARSAW MISSOURI. DEPENDENT UPON TOTAL RAINFALL RECEIVED AND THE AMOUNT THAT CURRENT SOIL CONDITIONS WILL SOAK IN...RIVER FLOODING WILL POTENTIALLY DEVELOP ACROSS THE WHITE...GASCONADE...BIG PINEY AND BLACK RIVER BASINS. WHILE THE OVERALL THREAT OF SEVERE WEATHER WILL BE LOW DUE TO EXPECTED POOR INSTABILITY...WIND PROFILES WITH HEIGHT MAY BE SUPPORTIVE OF ISOLATED BRIEF WEAK TORNADOES IN AREAS ALONG AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR WEDNESDAY AFTERNOON THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE FORECASTS AND STATEMENTS CONCERNING THE POTENTIAL FOR HEAVY RAINFALL...FLOODING...AND ISOLATED SEVERE WEATHER. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) ANGLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 1:06 PM CDT | Flash Flood Watch | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 46 hr |
| Sep 2, 5:14 PM CDT | Tornado Warning | SGF | Barry | 31 min |
| Sep 2, 5:55 PM CDT | Tornado Warning | SGF | Taney | 45 min |
| Sep 2, 6:06 PM CDT | Tornado Warning | SGF | Barry | 39 min |
Nearby
Tornado Warnings in Missouri, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.